Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 27, NWS Mobile, AL

February 12, 2024Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 12, 2024, 1:17 AM CST for Choctaw County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2024, 1:17 AM CST (07:17 UTC)
Expired
Feb 12, 2024, 2:05 AM CST
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 166 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS54 KMOB 120717
SVRMOB
ALC023-120815-
/O.NEW.KMOB.SV.W.0027.240212T0717Z-240212T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
117 AM CST Mon Feb 12 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 215 AM CST.

* At 115 AM CST, a severe thunderstorm was located over De Soto, or
  near Quitman, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman, and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8796 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3206 8807 3207 8810 3205 8812
      3204 8811 3192 8847 3225 8843 3231 8829
TIME...MOT...LOC 0715Z 243DEG 47KT 3201 8869 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
2 follow-up statements
541 
WWUS54 KMOB 120748
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
148 AM CST Mon Feb 12 2024

ALC023-120815-
/O.CON.KMOB.SV.W.0027.000000T0000Z-240212T0815Z/
Choctaw AL-
148 AM CST Mon Feb 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR NORTHERN CHOCTAW COUNTY...

At 147 AM CST, a severe thunderstorm was located 5 miles south of
Kinterbish, or 12 miles northwest of Butler, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Butler, Lisman, and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8796 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3197 8846 3225 8843 3231 8829
TIME...MOT...LOC 0747Z 241DEG 38KT 3226 8831 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
338 
WWUS54 KMOB 120805
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
205 AM CST Mon Feb 12 2024

ALC023-120814-
/O.CAN.KMOB.SV.W.0027.000000T0000Z-240212T0815Z/
Choctaw AL-
205 AM CST Mon Feb 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama.

LAT...LON 3231 8796 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3197 8846 3225 8843 3231 8829
TIME...MOT...LOC 0758Z 243DEG 47KT 3237 8806 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 11:37 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 11, 11:37 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1137 PM CST Sun Feb 11 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CST Sun Feb 11 2024

An organized band of TSRA is set up to our west from the central
coast of LA, northeast up across central MS and AL. The forecast
calls for the overnight period to have cigs primarily below 500'
and vsby to be variable ranging 1 to 4 miles. Potentially periods
of vsby dropping off to below a mile at times possible. Shra/tsra
increasing in coverage as we go through the night to daybreak
bringing potential delays to approaches and departures. Cold front
sweeps thru the central Gulf coast between 12.15 and 12.21Z
Monday, bringing wind shift and higher gusts. /10

&&

.PREV DISCUSSION... /issued 1109 PM CST Sun Feb 11 2024/

..New NEAR TERM...

NEAR TERM...
(Now through Tuesday)
Issued at 1037 PM CST Sun Feb 11 2024

The southern stream shows a large positive tilt upper level trof
migrating eastward over the Red River Valley of TX/OK, putting the
Lower MS River valley in a favored diffluent flow aloft. Combined
with a right entrance region of a speed max at high altitudes of
140+ knots from central TN to the Mid-Atlantic is forcing deep
convection along a warm front draped from central LA eastward to
central GA. Deep convection has remained off to the west, lifting
northeast from the central LA coast up across central MS into
central AL through the evening. Sfc based convective energy has
improved to between 500 and 1500 J/KG south of US Highway 84 and
along with effective bulk shear magnitudes from 60 to 70 kts has
the local environment primed for the potential of severe weather
overnight. The convective allowing high resolution models indicate
a resurgence in thunderstorm coverage overnight as next wave of
energy aloft makes passage across the area. All modes of severe
weather possible. Damaging winds in excess of 60 mph, large hail
and perhaps isolated tornadoes given favorable 0-3 km helicity
values from 150-300 m2/s2. A cold front sweeps across the central
Gulf coast from mid morning to mid afternoon Monday, bringing an
end to the severe weather risk with its passage. A high risk of
dangerous to potentially deadly rip currents exists along with
high surf through the near term. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      61  69  38  60  36  63  42  68 /  90  90   0   0   0   0   0   0
Pensacola   63  69  42  60  39  63  46  67 /  70  90   0   0   0   0   0   0
Destin      64  70  45  61  42  63  49  66 /  70  90   0   0   0   0   0   0
Evergreen   62  71  38  60  33  66  39  69 /  80  90   0   0   0   0   0   0
Waynesboro  58  68  37  60  33  65  39  67 /  80  70   0   0   0   0   0   0
Camden      61  69  38  58  33  65  39  67 /  90  90   0   0   0   0   0   0
Crestview   63  72  41  61  33  65  39  69 /  70  90   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday afternoon for ALZ265-266.

     High Surf Advisory from noon Monday to 6 AM CST Tuesday for
     ALZ265-266.

FL...High Rip Current Risk through Tuesday afternoon for FLZ202-204-
     206.

     High Surf Advisory from noon Monday to 6 AM CST Tuesday for
     FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 6 AM CST Monday for GMZ630>632.

     Small Craft Advisory from noon Monday to midnight CST Monday
     night for GMZ631-632.

     Small Craft Advisory from 9 AM Monday to 9 AM CST Tuesday for
     GMZ650-655.

     Small Craft Advisory from 6 AM Monday to noon CST Tuesday for
     GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:33 PM CSTRiver Flood WarningMOBDallas, Monroe, Wilcox7 days
Feb 11, 7:35 PM CSTRiver Flood WarningMOBChoctaw, Clarke, Washington9 days
Feb 11, 7:37 PM CSTRiver Flood WarningMOBClarke, Washington21 days
Feb 12, 2:30 AM CSTSpecial Weather StatementMOBChoctaw60 min
Feb 12, 2:48 AM CSTSevere Thunderstorm WarningMOBChoctaw, Washington43 min
Feb 12, 3:13 AM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Feb 12, 4:11 AM CSTSpecial Weather StatementMOBClarke, Washington64 min
Feb 12, 5:03 AM CSTSpecial Weather StatementMOBButler, Conecuh42 min
Feb 12, 5:27 AM CSTAreal Flood AdvisoryMOBButler, Crenshaw, Wilcox3 hr
Feb 12, 6:34 AM CSTMarine Dense Fog AdvisoryMOB2 hr
Feb 12, 7:24 AM CSTAreal Flood AdvisoryMOBCovington3 hr
Feb 12, 8:46 AM CSTRiver Flood WarningMOBClarke, Monroe, Wilcox21 days
Feb 12, 10:02 AM CSTGale WarningMOB14 hr
Feb 12, 10:02 AM CSTSmall Craft AdvisoryMOB23 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.